Skip to main content

Partial-Skew-Orthogonal Polynomials and Related Integrable Lattices with Pfaffian Tau-Functions

Abstract

Skew-orthogonal polynomials (SOPs) arise in the study of the n-point distribution function for orthogonal and symplectic random matrix ensembles. Motivated by the average of characteristic polynomials of the Bures random matrix ensemble studied in Forrester and Kieburg (Commun Math Phys 342(1):151–187, 2016), we propose the concept of partial-skew-orthogonal polynomials (PSOPs) as a modification of the SOPs, and then the PSOPs with a variety of special skew-symmetric kernels and weight functions are addressed. By considering appropriate deformations of the weight functions, we derive nine integrable lattices in different dimensions. As a consequence, the tau-functions for these systems are shown to be expressed in terms of Pfaffians and the wave vectors PSOPs. In fact, the tau-functions also admit the multiple integral representations. Among these integrable lattices, some of them are known, while the others are novel to the best of our knowledge. In particular, one integrable lattice is related to the partition function of the Bures ensemble. Besides, we derive a discrete integrable lattice which can be used to compute certain vector Padé approximants. This yields the first example regarding the connection between integrable lattices and generalised inverse vector-valued Padé approximants, about which Hietarinta, Joshi, and Nijhoff pointed out that, “This field remains largely to be explored”, in the recent monograph (Hietarinta et al. in Discrete systems and integrability, vol 54. Cambridge University Press, Cambridge, 2016, [Section 4.4]).

This is a preview of subscription content, access via your institution.

References

  1. Adler M., Forrester P., Nagao T., van Moerbeke P.: Classical skew orthogonal polynomials and random matrices. J. Stat. Phys. 99(1), 141–170 (2000)

    ADS  MathSciNet  Article  Google Scholar 

  2. Adler M., Horozov E., van Moerbeke P.: The Pfaff lattice and skew-orthogonal polynomials. Int. Math. Res. Not. 1999(11), 569–588 (1999)

    MathSciNet  Article  Google Scholar 

  3. Adler M., Shiota T., van Moerbeke P.: Pfaff \({\tau}\)-functions. Math. Ann. 322(3), 423–476 (2002)

    MathSciNet  Article  Google Scholar 

  4. Adler M., van Moerbeke P.: Matrix integrals, Toda symmetries, Virasoro constraints and orthogonal polynomials. Duke Math. J. 80, 863 (1995)

    MathSciNet  Article  Google Scholar 

  5. Adler M., van Moerbeke P.: String-orthogonal polynomials, string equations, and 2-Toda symmetries. Commun. Pure Appl. Math. 50, 241–290 (1997)

    MathSciNet  Article  Google Scholar 

  6. Adler M., van Moerbeke P.: Generalized orthogonal polynomials, discrete KP and Riemann–Hilbert problems. Commun. Math. Phys. 207(3), 589–620 (1999)

    ADS  MathSciNet  Article  Google Scholar 

  7. Adler M., van Moerbeke P.: Toda versus Pfaff lattice and related polynomials. Duke Math. J. 112(1), 1–58 (2002)

    MathSciNet  Article  Google Scholar 

  8. Aitken A.: Determinants and Matrices. Oliver and Boyd, Edinburgh (1959)

    MATH  Google Scholar 

  9. Bures D.: An extension of Kakutani’s theorem on infinite product measures to the tensor product of semifinite \({\omega^*}\)-algebra. Trans. Am. Math. Soc. 135, 199–212 (1969)

    MathSciNet  MATH  Google Scholar 

  10. Chang X., Chen X., Hu X., Tam H.: About several classes of bi-orthogonal polynomials and discrete integrable systems. J. Phys. A Math. Theor. 48, 015204 (2015)

    ADS  MathSciNet  Article  Google Scholar 

  11. Chang X., He Y., Hu X., Li S.: A new integrable convergence acceleration algorithm for computing Brezinski-Durbin-Redivo-Zaglia’s sequence transformation via pfaffians. Numer. Algorithms 78, 87–106 (2018)

    MathSciNet  Article  Google Scholar 

  12. Chang X., He Y., Hu X., Li S., Tam H., Zhang Y.: Coupled modified KdV equations, skew orthogonal polynomials, convergence acceleration algorithms and Laurent property. Sci. China Math. 61, 1063–1078 (2018)

    MathSciNet  Article  Google Scholar 

  13. Chang, X., Hu, X., Li, S., Zhao, J.: Application of Pfaffian in multipeakons of the Novikov equation and the finite Toda lattice of BKP type. Adv. Math. 338, 1077–1118 (2018)

  14. Chang X., Hu X., Szmigielski J.: Multipeakons of a two-component modified Camassa-Holm equation and the relation with the finite Kac-van Moerbeke lattice. Adv. Math. 299, 1–35 (2016)

    MathSciNet  Article  Google Scholar 

  15. Chen X., Chang X., Sun J., Hu X., Yeh Y.: Three semi-discrete integrable systems related to orthogonal polynomials and their generalized determinant solutions. Nonlinearity 28(7), 2279 (2015)

    ADS  MathSciNet  Article  Google Scholar 

  16. Chu M.: Linear algebra algorithms as dynamical systems. Acta Numer. 17, 1–86 (2008)

    MathSciNet  Article  Google Scholar 

  17. de Bruijn N.: On some multiple integrals involving determinants. J. Indian Math. Soc. 19, 133–151 (1955)

    MathSciNet  MATH  Google Scholar 

  18. Deift, P.: Orthogonal polynomials and random matrices: a Riemann-Hilbert approach. Courant Lecture Notes, vol. 3, New York University, New York (2000)

  19. Deift, P., Gioev, D.: Random matrix theory: invariant ensembles and universality. Courant Lecture Notes, vol. 18, New York University, New York (2000)

  20. Deift P., Nanda T., Tomei C.: Ordinary differential equations and the symmetric eigenvalue problem. SIAM J. Numer. Anal. 20, 1–22 (1983)

    ADS  MathSciNet  Article  Google Scholar 

  21. Dyson F.J.: A class of matrix ensembles. J. Math. Phys. 13(1), 90–97 (1972)

    ADS  MathSciNet  Article  Google Scholar 

  22. Forrester P.: Log-Gases and Random Matrices, London Mathematical Society Monographs Series, volume 34. Princeton University Press, Princeton (2010)

    Google Scholar 

  23. Forrester P., Kieburg M.: Relating the Bures measure to the Cauchy two-matrix model. Commun. Math. Phys. 342(1), 151–187 (2016)

    ADS  MathSciNet  Article  Google Scholar 

  24. Gilson C.R., Hu X., Ma W., Tam H.: Two integrable differential-difference equations derived from the discrete BKP equation and their related equations. Phys. D 175(3), 177–184 (2003)

    MathSciNet  Article  Google Scholar 

  25. Graves-Morris P., Baker G., Woodcock C.: Cayley’s theorem and its application in the theory of vector Padé approximants. J. Comput. Appl. Math. 66(1-2), 255–265 (1996)

    MathSciNet  Article  Google Scholar 

  26. Graves-Morris P., Jenkins C.: Vector-valued, rational interpolants III. Constr. Approx. 2(1), 263–289 (1986)

    MathSciNet  Article  Google Scholar 

  27. Graves-Morris P., Roberts D.: Problems and progress in vector Padé approximation. J. Comput. Appl. Math. 77(1-2), 173–200 (1997)

    MathSciNet  Article  Google Scholar 

  28. Hietarinta J., Joshi N., Nijhoff F.: Discrete Systems and Integrability, volume 54. Cambridge University Press, Cambridge (2016)

    Book  Google Scholar 

  29. Hirota, R.: The Direct Method in Soliton Theory. Cambridge University Press, Cambridge, (2004). Translated by Nagai, A., Nimmo, J. and Gilson, C.

  30. Hirota R.: Addition Formula for Pfaffians. RIMS Kôkyûroku Bessatsu, B 41, 001–023 (2013)

    MathSciNet  MATH  Google Scholar 

  31. Hirota R., Iwao M., Tsujimoto S.: Soliton equations exhibiting Pfaffian solutions. Glasgow Math. J. 43(A), 33–41 (2001)

    MathSciNet  Article  Google Scholar 

  32. Hu X., Li S.: The partition function of Bures ensemble as the \({\tau}\)-function of BKP and DKP hierarchies: continuous and discrete. J. Phys. A Math. Theor. 50, 285201(20pp) (2017)

    MathSciNet  MATH  Google Scholar 

  33. Ishikawa M., Okada S., Tagawa H., Zeng J.: Generalizations of Cauchy’s determinant and Schur’s Pfaffian. Adv. Appl. Math. 36(3), 251–287 (2006)

    MathSciNet  Article  Google Scholar 

  34. Kac M., van Moerbeke P.: On an explicitly soluble system of nonlinear differential equations related to certain toda lattices. Adv. Math. 16(2), 160–169 (1975)

    MathSciNet  Article  Google Scholar 

  35. Kodama Y., Pierce V.: Geometry of the Pfaff lattices. Int. Math. Res. Not. 2007, rnm120 (2007)

    MathSciNet  Article  Google Scholar 

  36. Kodama Y., Pierce V.: The Pfaff lattice on symplectic matrices. J. Phys. A Math. Theor. 43(5), 055206 (2010)

    ADS  MathSciNet  Article  Google Scholar 

  37. Mahoux G., Mehta M.: A method of integration over matrix variables: IV. J. Phys. I 1(8), 1093–1108 (1991)

    MathSciNet  MATH  Google Scholar 

  38. Mehta, M.: Random Matrices, Volume Third Edition. Pure and Applied Mathematics (Amsterdam), 142. Elsevier/Academic Press, Amsterdam (2004)

    Chapter  Google Scholar 

  39. Miki H., Goda H., Tsujimoto S.: Discrete spectral transformations of skew orthogonal polynomials and associated discrete integrable systems. SIGMA 8, 008 (2012)

    MathSciNet  MATH  Google Scholar 

  40. Minesaki Y., Nakamura Y.: The discrete relativistic Toda molecule equation and a Padé approximation algorithm. Numer. Algorithm 27(3), 219–235 (2001)

    ADS  Article  Google Scholar 

  41. Muir T.: A Treatise on the Theory of Determinants. MacMillan and Company, Basingstoke (1882)

    MATH  Google Scholar 

  42. Nakamura, Y.: editor. Applied Integrable Systems. Shokabo, Tokyo (2000) (in Japanese)

  43. Nakamura Y.: Algorithms associated with arithmetic, geometric and harmonic means and integrable systems. J. Comput. Appl. Math. 131, 161–174 (2001)

    ADS  MathSciNet  Article  Google Scholar 

  44. Nakamura Y., Zhedanov A.: Special solutions of the Toda chain and combinatorial numbers. J. Phys. A 37, 5849 (2004)

    ADS  MathSciNet  Article  Google Scholar 

  45. Ohta, Y.: Special solutions of discrete integrable systems. In: Discrete Integrable Systems, Lecture Notes in Phys. vol. 644, Grammaticos, Tamizhmani, Kosmann-Schwarzbach ed., pp. 57–83. Springer, Berlin (2004)

  46. Papageorgiou V., Grammaticos B., Ramani A.: Integrable lattices and convergence acceleration algorithms. Phys. Lett. A 179, 111–115 (1993)

    ADS  MathSciNet  Article  Google Scholar 

  47. Papageorgiou V., Grammaticos B., Ramani A.: Orthogonal polynomial approach to discrete Lax pairs for initial boundary-value problems of the QD algorithm. Lett. Math. Phys. 34(2), 91–101 (1995)

    ADS  MathSciNet  Article  Google Scholar 

  48. Peherstorfer F., Spiridonov V.P., Zhedanov A.S.: Toda chain, Stieltjes function, and orthogonal polynomials. Theor. Math. Phys. 151(1), 505–528 (2007)

    MathSciNet  Article  Google Scholar 

  49. Rutishauser H.: Der quotienten-differenzen-algorithmus. Zeitschrift für angewandte Mathematik und Physik ZAMP 5(3), 233–251 (1954)

    ADS  MathSciNet  Article  Google Scholar 

  50. Schur I.: Über die darstellung der symmetrischen und der alternierenden gruppe durch gebrochene lineare substitutionen. J. Reine Angew. Math 139, 96–131 (1911)

    MATH  Google Scholar 

  51. Spiridonov V., Zhedanov A.: Discrete Darboux transformations, the discrete-time Toda lattice, and the Askey-Wilson polynomials. Methods Appl. Anal. 2(4), 369–398 (1995)

    MathSciNet  MATH  Google Scholar 

  52. Spiridonov V., Zhedanov A.: Discrete-time Volterra chain and classical orthogonal polynomials. J. Phys. A Math. Theor. 30(24), 8727–8737 (1997)

    ADS  MathSciNet  MATH  Google Scholar 

  53. Sun J., Chang X., He Y., Hu X.: An extended multistep Shanks transformation and convergence acceleration algorithm with their convergence and stability analysis. Numer. Math. 125(4), 785–809 (2013)

    MathSciNet  Article  Google Scholar 

  54. Tsujimoto S., Nakamura Y., Iwasaki M.: The discrete Lotka–Volterra system computes singular values. Inverse Probl. 17, 53–58 (2001)

    ADS  MathSciNet  Article  Google Scholar 

  55. Wynn P.: On a device for computing the e m(S n) transformation. Math. Tables Aids Comput. 10, 91–96 (1956)

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgments

We would like to thank late Professors Jonathan Nimmo and Dr. Junxiao Zhao for their helpful discussions on full-discrete B-Toda lattices and the referee for helpful suggestions. This work was supported in part by the National Natural Science Foundation of China. X. C. was supported under Grant Nos. 11701550 and 11731014. Y. H. was supported under Grant Nos. 11571358 and the Youth Innovation Promotion Association CAS. X. H. was supported under Grant Nos. 11331008 and 11571358.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Shi-Hao Li.

Additional information

Communicated by P. Deift

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Chang, XK., He, Y., Hu, XB. et al. Partial-Skew-Orthogonal Polynomials and Related Integrable Lattices with Pfaffian Tau-Functions. Commun. Math. Phys. 364, 1069–1119 (2018). https://doi.org/10.1007/s00220-018-3273-y

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00220-018-3273-y